Illinois, 2012

Dense Fog in Illinois, November 22, 2012

November 22, 2012 · NWS PAH · 16 events in 16 counties and zones

Widespread dense fog blanketed most of southern Illinois, mainly to the southeast of a line from Mount Vernon to Carbondale. Visibility was one-quarter mile or less.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog blanketed most of southern Illinois, mainly to the southeast of a line from Mount Vernon to Carbondale. Visibility was one-quarter mile or less. High pressure over the central Appalachian Mountains produced a light south wind flow of moist air, which contributed to the dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 21, 10:42 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Nov 21, 10:42 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1042 PM CST WED NOV 21 2012

.UPDATE...
ISSUED AT 1040 PM CST WED NOV 21 2012

UPDATED AVIATION SECTION FOR 06Z TAF ISSUANCE.

UPDATE ISSUED AT 727 PM CST WED NOV 21 2012

JUST ISSUED A SPECIAL WEATHER STATEMENT COVERING SOUTHERN
IL...SOUTHEAST MO AND SOUTHERN SECTIONS OF WEST KENTUCKY FOR
LOCALLY DENSE FOG POTENTIAL THIS EVENING. THE GRIDDED...TABULAR
AND TEXT FORECASTS HAVE ALREADY BEEN ADJUSTED AND TRANSMITTED TO
ACCOUNT FOR THE FOG DEVELOPMENT TONIGHT.

AS ALLUDED TO IN THE WEDNESDAY AFTERNOON FORECAST DISCUSSION...THERE
IS A CORRIDOR OF EXCELLENT RADIATIONAL LOSS AND LIGHT/CALM WINDS
THAT EXTENDED FROM SOUTHEAST ILLINOIS...SOUTH AND SOUTHWEST INTO
SOUTHEAST MISSOURI AND THE PURCHASE AREA OF WEST KENTUCKY. SURFACE
TEMPERATURES HAVE ALREADY DROPPED SOME 3-4 DEGREES BELOW HOURLY
FORECAST EXPECTATIONS...ALONG WITH WIND SPEEDS 1-2 KNOTS LOWER
THAN ANTICIPATED AT THIS TIME.

SURFACE OBSERVATIONS OVER SOUTHEAST ILLINOIS HAVE ALREADY DIPPED
SURFACE VISIBILITIES WITHIN THE 3-5 NAUTICAL MILE RANGE DURING THE
PAST 1-1.5 HOURS...IN LINE WITH CURRENT FORECAST TRENDS.

MAY STILL CONSIDER A DENSE FOG ADVISORY IN THOSE AREAS WITH THE
MOST PERSISTANT FOG EXPECTED DURING THE EVENING AND OVERNIGHT
HOURS.

THE ONLY AREA THAT MAY CAUSE ISSUES WILL BE PARTS OF SOUTHEAST MO
AND SOUTHWEST IL...MAINLY FROM PERRYVILLE MO TO MOUNT VERNON...AS
SOUTHERLY WINDS MAY PICK UP CLOSER TO MIDNIGHT...MIXING OUT THE
FOG.

WAS A LITTLE SURPRISED WITH THE SOUTHWARD EXPANSION OF THE FOG
TUESDAY NIGHT INTO WEDNESDAY MORNING INTO EASTERN SECTIONS OF
SOUTHEAST MISSOURI AND THE PURCHASE AREA OF WEST KENTUCKY.
HOWEVER...WITH THE EXCEPTION OF SLIGHT DIFFERENCES IN
DEWPOINTS...THE SAME SCENARIO MAY STILL BE POSSIBLE
TONIGHT...SUBJECT TO ANY AGEOSTROPHIC RESPONSE IN WINDS OVERNIGHT
AHEAD OF THE NEXT WEATHER SYSTEM ON THANKSGIVING DAY.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 222 PM CST WED NOV 21 2012

PESKY FOG HAS FINALLY BURNED OFF LEAVING CLEAR SKIES ACROSS THE
AREA AND SKIES SHOULD REMAIN CLEAR UNTIL LATER THURSDAY. MAY HAVE
SOME PATCHY DENSE FOG AGAIN TONIGHT OVER THE CENTRAL AND WESTERN
SECTIONS BUT IF ANY FORMS IT SHOULD MIX OUT QUICKLY AFTER SUNRISE
AS WINDS WILL BE STRONGER TOMORROW.

SHORTWAVE OFF THE NORTHWEST COAST IS FORECAST BY ALL MODELS TO
MOVE EAST AND BEGIN INFLUENCING OUR WEATHER THURSDAY AFTERNOON.
HELD OFF ANY PRECIPITATION UNTIL DARK ALTHOUGH A FEW CLOUDS MAY
MOVE INTO SEMO BEFORE THEN. USED THE SREF DEW POINTS WHICH BRING A
SLIVER OF 50S INTO THE AREA JUST AHEAD OF THE FRONT.

FOLLOWED THE NAM WITH THE FRONTAL TIMING AND WINDS FROM THURSDAY
NIGHT INTO FRIDAY AS IT HAD A SHARPER FRONT AND STRONGER WINDS.
TIMING MATCHED THE GFS PRETTY WELL. ALL PRECIPITATION WILL EXIT
THE AREA BY 15Z FRIDAY.

MUCH COLDER AIR WILL FILTER INTO THE REGION AND LOWERED
TEMPERATURES FRIDAY AND FRIDAY NIGHT. TEMPERATURES MAY NOT RISE
THAT MUCH ON FRIDAY DESPITE SUNSHINE. 850 TEMPERATURES ARE
EXPECTED TO DROP SOME 7-10 DEGREES BETWEEN 12Z FRIDAY AND 00Z
SATURDAY.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 222 PM CST WED NOV 21 2012

MUCH COLDER HIGH SFC PRESSURE FROM SRN CANADA WILL MOVE IN QUICKLY
FROM THE NORTHWEST DURING THE UPCOMING HOLIDAY WEEKEND. EXPECT
AFTERNOON HIGHS ONLY IN THE 40S SATURDAY...WITH HIGH CLOUDINESS
INCREASING FROM THE NORTHWEST. THE EXPECTED HIGH CLOUDS MAY HOLD
TEMPS UP A BIT SATURDAY EVENING EAST OF THE MS RVR...BUT SHOULD
CLEAR OUT MOST AREAS AFTER MIDNIGHT TO ALLOW READINGS TO PLUNGE BACK
DOWN INTO THE MID 20S AT MANY LOCATIONS BY SUNRISE SUNDAY.

BY THE TIME THIS CHILLY HIGH PRESSURE SYSTEM MOVES EAST OF THE
REGION ON SUNDAY...ALLOWING FOR A BRIEF AND SUNNY WARMING
TREND...THE NEXT WEATHER SYSTEM WILL BE HEADING EAST OUT OF THE
SOUTHERN PLAINS. THIS SHOULD CLOUD THINGS UP AGAIN SUNDAY NIGHT.
COMBINED WITH A SOUTHERLY BREEZE...TEMPERATURES SHOULD HOLD WELL UP
INTO THE 30S TO NEAR 40 FOR LOWS. MAY ALSO BE A FEW ISOLATED LIGHT
SHOWERS OR SPRINKLES AFTER MIDNIGHT MAINLY WEST OF THE WABASH RIVER
VALLEY.

THE LIKELIHOOD OF PCPN SHOULD BEGIN TO INCREASE MONDAY...AND ESP MON
NIGHT INTO TUE AM. 12Z EURO/GFS SOLUTIONS HAVE NOW FLIPPED WITH THE
OP ECMWF TRACKING SOUTH THROUGH TN...AND THE OP GFS TRACKS UP THE OH
RIVER VALLEY. HOWEVER...THOSE MODELS WERE VERY SIMILAR ON THE
OVERNIGHT RUNS GOING UP THE OHIO RVR VALLEY...AND THE 12Z GFS SEEMS
THE MOST STABLE AS OF NOW. THEREFORE...WILL CONTINUE WITH SIMILAR
FORECAST AS YESTERDAY WHEN WE SPLIT/MERGED THE TWO RUNS.

CONSEQUENTLY...WILL NEED TO LEAVE AT LEAST A CHC OF THUNDERSTORMS
TO MONDAY AFTERNOON/MONDAY NIGHT AND TUE AM...ESP IN SE MO AND AREAS
ALONG AND SOUTH OF THE OH RVR AS THE TRIPLE POINT /WARM FRONT...COLD
FRONT...SFC LOW/ COULD PASS SOMEWHERE CLOSE TO THAT LINE. STILL HAVE
A WHILE TO WATCH THIS ONE. FORECAST CONFIDENCE IS INCREASING A BIT
THOUGH.

BTW...COMPLETELY THREW OUT THE 12Z CANADIAN /GEM/...WHICH IS A
STRONG OUTLIER IN TAKING THE STORM TRACK WAY UP INTO THE WRN GREAT
LAKES BY 12Z TUE. WILL MOT EVEN GET INTO HOW MANY CHANGES WOULD BE
NEEDED IF THAT SCENARIO UNFOLDED.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1040 PM CST WED NOV 21 2012

FOG IS AGAIN A CONCERN TONIGHT WITH PATCHES IFR POSSIBLE IN
OTHERWISE PREVALANT MVFR. IT SHOULD BURN OFF AT TAF SITES BY 15Z
AS SLYS DEVELOP. MID AND HIGH COVER INCREASES LATE TMRW IN ADVANCE
OF AN APPROACHING WEATHER FRONT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...DENSE FOG ADVISORY UNTIL 7 AM CST THURSDAY FOR ILZ075>078-
     080>094.

MO...DENSE FOG ADVISORY UNTIL 7 AM CST THURSDAY FOR MOZ076-086-087-
     108>112-114.

IN...DENSE FOG ADVISORY UNTIL 7 AM CST THURSDAY FOR INZ081-085.

KY...DENSE FOG ADVISORY UNTIL 7 AM CST THURSDAY FOR KYZ001>005.

&&
Hazardous weather outlook, Nov 21, 10:07 PM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1007 PM CST WED NOV 21 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1007 PM CST WED NOV 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

LOCALLY DENSE FOG IS EXPECTED TO DEVELOP BETWEEN MIDNIGHT AND
DAYBREAK WEDNESDAY OVER PARTS OF SOUTHERN ILLINOIS...SOUTHEAST
MISSOURI AND A VERY SMALL PART OF SOUTHWEST INDIANA AND SOUTHWEST
KENTUCKY. DRAMATICALLY CHANGING VISIBILITIES...BETWEEN ZERO AND
ONE HALF MILE...COULD BE EXPECTED OVER VERY SHORT DISTANCES
ON IMPACTED ROADWAYS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL COME BACK INTO THE FORECAST NEXT
MONDAY INTO MONDAY NIGHT. THERE IS A POTENTIAL FOR ISOLATED SEVERE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...ANY REPORTS OF
VISIBILITIES DUE TO FOG...LESS THAN A HALF MILE...WILL BE
APPRECIATED OVERNIGHT.

SMITH

In the hours before

Special weather statement, Nov 21, 7:14 PM CST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
714 PM CST WED NOV 21 2012

ILZ075>078-080>094-INZ081-085-KYZ001>014-017-022-MOZ076-086-087-
100-107>112-114-220700-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-POSEY-FULTON-HICKMAN-
CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-
CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-CHRISTIAN-TODD-PERRY MO-
BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-
SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...POSEYVILLE...HICKMAN...
CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...
BENTON...MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...
MORGANFIELD...HOPKINSVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
714 PM CST WED NOV 21 2012

...LOCALLY DENSE FOG POSSIBLE TONIGHT ACROSS THE QUAD STATE REGION...

FOR THOSE THAT WILL HAVE TO DRIVE DURING THE EVENING AND OVERNIGHT
HOURS...BE PREPARED TO ENCOUNTER PATCHES OF FOG ON YOUR TRAVELS.
SOME OF THIS FOG MAY BECOME DENSE AT TIMES.

THIS FOG WILL INITIALLY BE APPARENT ALONG THE INTERSTATE 64
CORRIDOR IN SOUTHERN ILLINOIS...DEVELOPING ALONG AND NORTHEAST OF
INTERSTATE 57 AND ROUTE 13 IN ILLINOIS TO THE WABASH AND OHIO
RIVER THROUGH MIDNIGHT.

DURING THE COURSE OF THE EVENING...PATCHES OF FOG WILL THEN
DEVELOP SOUTHWARD THROUGH SOUTHERN ILLINOIS...SOUTHEAST MISSOURI
AND THE PURCHASE AREA OF WEST KENTUCKY. A FEW LOCATIONS ALONG THE
KENTUCKY...TENNESSEE BORDER EAST OF THE LAND BETWEEN THE LAKES MAY
ALSO SEE SOME INCREASE IN FOG AS WELL.

SHOULD SOUTHERLY WINDS PICK UP OVER SOUTHWEST ILLINOIS AND
SOUTHEAST MISSOURI...SOME OF THE FOG MAY THIN OUT WITH TIME.

IF CONDITIONS CONTINUE TO WORSEN OVERNIGHT AND WIDESPREAD
VISIBILITIES ARE EXPECTED TO FALL BELOW A QUARTER OF A MILE...A
DENSE FOG ADVISORY MAY BE REQUIRED.

WHILE TRAVELING...BE PREPARED TO ENCOUNTER AREAS WHERE THE
VISIBILITY IN THE FOG MAY CHANGE RAPIDLY. BE SURE TO KEEP PLENTY
OF DISTANCE BETWEEN YOUR VEHICLE AND OTHERS ON THE ROAD. IF YOU
PLAN TO LEAVE THE ROADWAY OR PULL OVER TO THE SIDE OF THE
ROAD...PLEASE SIGNAL SO THAT OTHER DRIVERS CAN ADJUST THEIR
DRIVING ACCORDINGLY.

USE LOW BEAM HEADLIGHTS OR FOG LIGHTS AND KEEP WITHIN THE SPEED
LIMIT. THE VISIBLE LOSS OF LANDMARKS ON THE ROAD CAN CAUSE DRIVERS
TO TRAVEL FASTER THAN THEY MAKE BELIEVE THEY ARE DRIVING.

ANY FOG THAT DEVELOPS OR PERSISTS OVERNIGHT SHOULD DISSIPATE
QUICKLY AFTER DAYBREAK.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
November 22, 12:00 AM CST to 7:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Edwards

When
November 22, 12:00 AM CST to 7:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
November 22, 12:00 AM CST to 7:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
November 22, 12:00 AM CST to 7:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
November 22, 12:00 AM CST to 7:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
November 22, 12:00 AM CST to 7:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
November 22, 12:00 AM CST to 7:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
November 22, 12:00 AM CST to 7:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
November 22, 12:00 AM CST to 7:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
November 22, 12:00 AM CST to 7:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
November 22, 12:00 AM CST to 7:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Union

When
November 22, 12:00 AM CST to 7:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
November 22, 12:00 AM CST to 7:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
November 22, 12:00 AM CST to 7:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, White

When
November 22, 12:00 AM CST to 7:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
November 22, 12:00 AM CST to 7:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420284, 420285, 420286, 420287, 420288, 420289, 420290, 420291, 420292, 420293, 420294, 420295, 420296, 420297, 420298, 420299.